Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 7, NWS Tucson, AZ

July 15, 2013Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 15, 2013, 7:08 PM MST for Pima County, Pinal County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2013, 7:08 PM MST (02:08 UTC)
Expired
Jul 15, 2013, 9:00 PM MST
In force
112 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2894 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WGUS55 KTWC 160208
FFWTWC
AZC019-021-160400-
/O.NEW.KTWC.FF.W.0007.130716T0208Z-130716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
708 PM MST MON JUL 15 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 900 PM MST

* AT 700 PM MST AN AREA OF STRONG THUNDERSTORMS WAS GENERATING
  VERY HEAVY RAINFALL FROM JUST SOUTH OF ORACLE THROUGH THE
  NORTHERN AND CENTRAL CATALINA MOUNTAINS. EXPECT RAINFALL 
  AMOUNTS IN EXCESS OF 2 INCHES IN SOME LOCATIONS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE
  AND SUMMERHAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...AND ROADS AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3257 11095 3265 11070 3239 11067 3241 11092

$$

MEYER
2 follow-up statements
987 
WGUS75 KTWC 160250
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
750 PM MST MON JUL 15 2013

AZC019-021-160400-
/O.CON.KTWC.FF.W.0007.000000T0000Z-130716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
750 PM MST MON JUL 15 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 742 PM MST...SHOWERS AND THUNDERSTORMS WERE STARTING TO WEAKEN 
BETWEEN ORACLE AND SUMMERHAVEN AS WELL AS IN AND AROUND THE CATALINA 
MOUNTAINS. RAINFALL AMOUNTS BETWEEN 1 AND 2.5 INCHES WILL CAUSE 
FLOODING IN AND AROUND THE CATALINA MOUNTAINS AS WELL AS NORTHWARD 
TOWARD ORACLE. EXPECT VERY HEAVY FLOW IN THE CANADA DEL ORO.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE AND 
SUMMERHAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...ROADS...AND OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3257 11095 3265 11070 3239 11067 3241 11092

$$

MEYER
826 
WGUS75 KTWC 160356
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
856 PM MST MON JUL 15 2013

AZC019-021-160405-
/O.EXP.KTWC.FF.W.0007.000000T0000Z-130716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
856 PM MST MON JUL 15 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM MST FOR SOUTHEASTERN
PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 855 PM MST RAINFALL RATES HAD GREATLY DIMINISHED IN AND AROUND 
THE CATALINA MOUNTAINS. EXPECT HEAVY RUNOFF TO CONTINUE INTO THE 
EARLY MORNING HOURS WITH AN URBAN AND SMALL STREAM FLOOD ADVISORY IN 
EFFECT UNTIL 245 AM MST.

LAT...LON 3257 11095 3265 11070 3239 11067 3241 11092

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:11 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 15, 2:11 PM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST MON JUL 15 2013

.SYNOPSIS...A WEATHER SYSTEM FROM THE PLAINS STATES WILL MOVE WEST
AND BRING PERIODS OF HEAVY RAIN...ESPECIALLY TO AREAS EAST OF TUCSON
LATE TONIGHT INTO TUESDAY. THIS SYSTEM WILL THEN SETTLE OVER
NORTHERN MEXICO FOR THE REST OF THE WEEK. THIS WILL KEEP A MOIST
SOUTHEAST FLOW ALOFT...THUS KEEPING THE CHANCES FOR AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.DISCUSSION...A FEW SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP
THIS AFTERNOON MAINLY IN THE MOUNTAINS. THE STEERING FLOW WAS RATHER
WEAK AND FROM DIFFERENT DIRECTIONS...SO VERY LITTLE MOVEMENT HAS
BEEN NOTED WITH THESE SHOWERS AND THUNDERSTORMS. THAT SAID...LOCALLY
HEAVY DOWNPOURS WILL BE POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS TODAY.

THE MAIN CONCERN THE NEXT 24 TO 36 HOURS WILL CONTINUE TO BE FLASH
FLOODING...ESPECIALLY ACROSS THE EASTERN CWA EAST OF TUCSON. DEEP
MOISTURE ALREADY IN PLACE COMBINED WITH A RATHER LARGE UPPER LOW
MOVING WESTWARD FROM THE SOUTHERN PLAINS WILL RESULT IN THE RIGHT
INGREDIENTS FOR HEAVY RAINFALL. A LIGHT STEERING FLOW THIS AFTERNOON
WILL EVENTUALLY INCREASE IN SPEED FROM THE NORTH TO NORTHEAST LATE
THIS EVENING AND TONIGHT. THIS STRONGER STEERING FLOW SHOULD HELP
TRACK THUNDERSTORMS THAT DEVELOP IN THE HIGHER TERRAIN OF CENTRAL
AND EAST-CENTRAL ARIZONA SOUTHWARD INTO THE AREA. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL DEVELOP TUESDAY AND TAKE A SIMILAR PATH
THROUGHOUT THE DAY WHICH COULD LEAD TO CONCERNS OF MORE WIDESPREAD
FLASH FLOODING. THEREAFTER...THE MODELS CONTINUED TO SHOW THE UPPER
LOW DRIFTING WESTWARD OVER NORTHERN MEXICO WEDNESDAY INTO FRIDAY.
THIS WILL RESULT IN AN EASTERLY STEERING FLOW AND DEEP MOISTURE
REMAINING IN PLACE. THUS...STILL EXPECTING SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY THROUGH THE FORECAST PERIOD...MAINLY DURING
THE AFTERNOON AND EVENING HOURS...BUT A STRAY THUNDERSTORM OR TWO
MIGHT LINGER THROUGH THE NIGHT TIME HOURS.

&&

.AVIATION...HIGH POTENTIAL FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THROUGH TOMORROW...WITH THE MOST LIKELY TIME PERIOD FOR
THUNDER AT TAF SITES BETWEEN 00Z THROUGH 04Z TODAY. EXPECTING MORE
SHOWER ACTIVITY AFTER 04Z. OVERCAST SKIES ANTICIPATED BY TONIGHT
WITH MVFR CIGS EXPECTED AROUND STORMS. CIGS WILL REMAIN NEAR MVFR
THROUGH TOMORROW. ALSO..SOME POTENTIAL FOR BR MAINLY AT KDUG AND
KOLS AFTER 08Z. WINDS WILL BECOME MORE SOUTHEASTERLY OVERNIGHT BUT
SHOULD REMAIN AT OR BELOW 12 KTS...WITH EXCEPTION TO STRONG
THUNDERSTORM OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...AN UPPER LEVEL LOW WILL APPROACH THE AREA FROM THE
EAST THROUGH TUESDAY AND THEN SETTLE OVER NORTHERN MEXICO TOWARD THE
END OF THE WEEK.  THE LOW AND THE ASSOCIATED INCREASE IN MOISTURE
AND INSTABILITY WILL GENERATE WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS FROM FROM ROUGHLY TUCSON EASTWARD THIS AFTERNOON
THROUGH TUESDAY. WHILE STRONG GUSTY WINDS ARE ALWAYS A CONCERN WITH
STORMS...THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING SIGNIFICANT
RAINS WITH A POTENTIAL FOR LOCAL FLOODING.

WITH THE UPPER LOW IN THE REGION...ABUNDANT MOISTURE WILL REMAIN
OVER THE AREA FOR THE REMAINDER OF THE WEEK RESULTING IN SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.  TEMPERATURES AND
RH LEVELS WILL BE NEAR NORMAL TODAY THEN FROM TUESDAY ONWARD HIGH
TEMPERATURES WILL BE COOLER THAN NORMAL WITH HIGH THAN AVERAGE
HUMIDITY LEVELS.  BROST

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  FLASH FLOOD WATCH THIS EVENING THROUGH TUESDAY EVENING FOR
  GRAHAM...GREENLEE AND COCHISE COUNTIES.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 15, 3:06 PM MST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
306 PM MST MON JUL 15 2013

AZZ503-504-513-152245-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
306 PM MST MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN
SANTA CRUZ COUNTIES UNTIL 345 PM MST...

AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN VALLEY...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY AND MADERA
CANYON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3185 11076 3162 11088 3177 11117 3193 11109
TIME...MOT...LOC 2206Z 220DEG 7KT 3183 11104

GL
Special weather statement, Jul 15, 4:22 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
422 PM MST MON JUL 15 2013

AZZ502-504-160000-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
422 PM MST MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 500 PM
MST...

AT 418 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF THREE POINTS...OR 8 MILES
WEST OF TUCSON...MOVING SOUTHEAST AT 5 TO 10 MPH. ANOTHER STORM WAS
DEVELOPING NEAR SOUTH TUCSON.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS WITH AREAS OF
BLOWING DUST FOLLOWED BY LOCALLY HEAVY RAINFALL.

AREAS AFFECTED BY THIS STORM INCLUDE...RYAN FIELD...SAN XAVIER
MISSION...SOUTH TUCSON...TUCSON INTERNATIONAL AIRPORT AND
DAVIS-MONTHAN AIR FORCE BASE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3218 11083 3203 11099 3217 11130 3231 11120
TIME...MOT...LOC 2321Z 297DEG 8KT 3221 11116

MEYER
Special weather statement, Jul 15, 5:25 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
525 PM MST MON JUL 15 2013

AZZ507-508-511-513-160115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-GALIURO AND PINALENO MOUNTAINS
INCLUDING MOUNT GRAHAM AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING
SIERRA VISTA/BENSON AZ-
525 PM MST MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
615 PM MST...

AT 517 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF BENSON...OR 26 MILES WEST OF
WILLCOX...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF WESTERN
COCHISE COUNTY.

LAT...LON 3226 10997 3203 11011 3206 11041 3226 11040
TIME...MOT...LOC 0025Z 293DEG 7KT 3215 11026

GL
Local storm report, Jul 15, 5:27 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
527 PM MST MON JUL 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     RITA RANCH              32.11N 110.79W
07/15/2013                   PIMA               AZ   TWITTER

            DOWNED TREE. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER TWC1300059

GL
Local storm report, Jul 15, 6:11 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
611 PM MST MON JUL 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     GREEN VALLEY            31.85N 111.01W
07/15/2013                   PIMA               AZ   BROADCAST MEDIA

            LARGE DOWNED TREE IN GREEN VALLEY. TIME ESTIMATE BASED
            ON RADAR.

&&

EVENT NUMBER TWC1300060

GL
Special weather statement, Jul 15, 7:04 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
704 PM MST MON JUL 15 2013

AZZ504-506-507-514-160245-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
704 PM MST MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 745 PM MST...

AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF ORACLE...OR 13 MILES NORTHEAST
OF ORO VALLEY...MOVING SOUTHEAST AT 10 TO 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND LOCALIZED FLOODING.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN MANUEL...CAMPO BONITO AND
MOUNT LEMMON/SUMMERHAVEN.

LAT...LON 3269 11059 3237 11056 3243 11091 3265 11079
TIME...MOT...LOC 0204Z 308DEG 13KT 3252 11077

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:14 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 15, 5:25 PM MSTSpecial Weather StatementTWCCochise50 min
Jul 15, 5:33 PM MSTAreal Flood AdvisoryTWCPima117 min
Jul 15, 5:48 PM MSTFlash Flood WarningTWCPima117 min
Jul 15, 6:05 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 15, 6:47 PM MSTAreal Flood AdvisoryTWCPima118 min
Jul 15, 7:04 PM MSTSpecial Weather StatementTWC41 min
Jul 15, 8:04 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Jul 15, 8:39 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 15, 8:54 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal6 hr
Jul 16, 2:43 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz4 hr
Jul 16, 4:32 PM MSTSpecial Weather StatementTWCPima28 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.